MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0202
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra smart coils (smart coils), non-penumbra microcatheter and, non-penumbra coils.During the procedure, the physician placed five non-penumbra coils in the target vessel.While advancing a smart coil, it became stuck at the distal tip of the introducer sheath.The smart coil was then pushed against resistance and its end became bent; therefore, the smart coil was removed.The procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2019-02416 1.Section g.Box 3.Report source results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 109.0 and 137.0 cm from its proximal end.The embolization coil was intact with its pusher assembly.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock and the pusher assembly was kinked.If the pusher assembly mid-joint is retracted proximal to the introducer sheath friction lock, resistance may be experienced during advancement and damage such as a kink may occur.During the functional test, the smart coil was re-sheath correctly from its returned position.However, resistance was encountered as the introducer sheath was advanced over the kinks in the pusher assembly, and the introducer sheath could not be advanced any further.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9527274
Report Number3005168196-2019-02416
Device Sequence Number2769359
Product Code HCG
UDI-Device Identifier00814548015699
UDI-Public00814548015699
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/04/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2022
Device Model Number400SMTHXSFT0202
Device Catalogue Number400SMTHXSFT0202
Device Lot NumberF78350
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/04/2019
Supplement Date Received by Manufacturer02/19/2020
Initial Report FDA Received Date12/27/2019
Supplement Report FDA Received Date03/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005